Alert archive / Alabama / Flash Flood Warnings in 2023

Flash Flood Warning 17, NWS Birmingham, AL

July 13, 2023Sumter County, Alabama

NWS Birmingham, AL issued this flash flood warning at Jul 13, 2023, 6:17 AM CDT for Sumter County, Alabama. It was in force for 8 hr. 16 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 13, 2023, 6:17 AM CDT (11:17 UTC)
Expired
Jul 13, 2023, 2:00 PM CDT
In force
8 hr
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
None

County Sumter County, AL

The radar

The Birmingham radar (KBMX), 136 km from the middle of the area, began a volume at 11:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 13, 6:44 AM CDTFLASH FLOODLivingston, ALBridge overflowing with water with roadway impassible in the Happy Hollow area of Livingston.
Jul 13, 6:44 AM CDTFLASH FLOODLivingston, ALBridge overflowing with water with roadway impassible in the Happy Hollow area of Livingston.
Jul 13, 6:48 AM CDTFLASH FLOOD2 Nw York, ALCorrects previous flash flood report from 2 NW York. Water flowing over Interstate 20/59 westbound at mile marker 6. ALDOT responding. As of 8:30am via broadcast media, Interstate 20/59 has been shut down between Exit 1 and Exit 8 and deemed impassible due to
Jul 13, 6:48 AM CDTFLASH FLOOD2 Nw York, ALCorrects previous flash flood report from 2 NW York. Water flowing over Interstate 20/59 westbound at mile marker 6. ALDOT responding. As of 8:30am via broadcast media, Interstate 20/59 has been shut down between Exit 1 and Exit 8 and deemed impassible due to
Jul 13, 6:48 AM CDTFLASH FLOOD2 Nw York, ALWater flowing over Interstate 20/59 westbound at mile marker 6. ALDOT responding.
Jul 13, 6:49 AM CDTFLASH FLOOD1 N University Of West, ALWater entering a home on North Washington St (US 11) close to Downtown Livingston due to Flash Flooding.
Jul 13, 6:49 AM CDTFLASH FLOOD1 N University Of West, ALWater entering a home on North Washington St (US 11) close to Downtown Livingston due to Flash Flooding.
Jul 13, 6:53 AM CDTFLASH FLOODCoatopa, ALAL Hwy 28 between County Rd 23 and County Rd 22 is impassible due to water over the roadway.
Jul 13, 6:53 AM CDTFLASH FLOODCoatopa, ALAL Hwy 28 between County Rd 23 and County Rd 22 is impassible due to water over the roadway.
Jul 13, 7:11 AM CDTFLASH FLOODYork, ALFamily of 4 reported trapped in their home due to flash flooding on Wood Ave in York. EMA confirms water rescue was ongoing at the time of the report.
Jul 13, 7:11 AM CDTFLASH FLOODYork, ALFamily of 4 reported trapped in their home due to flash flooding on Wood Ave in York. EMA confirms water rescue was ongoing at the time of the report.
Jul 13, 9:05 AM CDTFLASH FLOOD1 Ene York, ALWater over the bridge.
Jul 13, 9:05 AM CDTFLASH FLOOD1 Ene York, ALWater over the bridge.
Jul 13, 11:09 AM CDTFLASH FLOOD2 Wsw York, ALCars swept away from flooded road. People rescued from incident. Just West of York, AL along County Road 2.
Jul 13, 11:09 AM CDTFLASH FLOOD2 Wsw York, ALCars swept away from flooded road. People rescued from incident. Just West of York, AL along County Road 2.
Jul 13, 12:40 PM CDTRAIN 5.25Livingston, ALHeavy rainfall amount reported at UWA (3.01 in/hr).

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 8 storm reports to this flash flood warning; the first came 27 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 11.3 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2023-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1161 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2023-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1161 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
1284 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

486 
WGUS54 KBMX 131117
FFWBMX
ALC119-131430-
/O.NEW.KBMX.FF.W.0017.230713T1117Z-230713T1430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Birmingham AL
617 AM CDT Thu Jul 13 2023

The National Weather Service in Birmingham has issued a

* Flash Flood Warning for...
  Sumter County in west central Alabama...

* Until 930 AM CDT.

* At 617 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 4 inches of rain 
  have fallen. Additional rainfall amounts of 1 to 2 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Demopolis, Livingston, York, Cuba, Gainesville, Epes, Emelle, The 
  University Of West Alabama, Bluffport, Boyd, Coatopa, Dug Hill, 
  Kinterbish, Geiger, Lilita, Old Mallard Airport, Bellamy, 
  Sumterville, Payneville and Ward.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 3231 8794 3231 8842 3286 8836 3287 8818
      3286 8815 3283 8818 3280 8807 3277 8808
      3277 8811 3271 8809 3270 8812 3269 8804
      3262 8808 3259 8805 3263 8792 3261 8788
      3252 8784 3252 8791 3243 8804 3237 8804

FLASH FLOOD...RADAR INDICATED

$$

56
4 follow-up statements
659 
WGUS74 KBMX 131230
FFSBMX

Flash Flood Statement
National Weather Service Birmingham AL
730 AM CDT Thu Jul 13 2023

ALC119-131430-
/O.CON.KBMX.FF.W.0017.000000T0000Z-230713T1430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sumter AL-
730 AM CDT Thu Jul 13 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 AM CDT THIS 
MORNING FOR SUMTER COUNTY...

At 730 AM CDT, Sumter County Emergency Management reported Flash 
Flooding ongoing in several locations throughout the county, 
including roads impassible and water going into homes in York. 
Between 5 and 7 inches of rain have fallen based on radar estimates. 
Additional rainfall amounts of 1 to 2 inches are possible in the 
warned area over the next couple of hours. Flash flooding is already 
occurring.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Emergency management reported.

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses.

Some locations that are currently experiencing flash flooding 
include...
  Demopolis, Livingston, York, Cuba, Gainesville, Epes, Emelle, The 
  University Of West Alabama, Bluffport, Boyd, Coatopa, Dug Hill, 
  Kinterbish, Geiger, Lilita, Old Mallard Airport, Bellamy, 
  Sumterville, Payneville and Ward.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 3231 8794 3231 8842 3286 8836 3287 8818
      3286 8815 3283 8818 3280 8807 3277 8808
      3277 8811 3271 8809 3270 8812 3269 8804
      3262 8808 3259 8805 3263 8792 3261 8788
      3252 8784 3252 8791 3243 8804 3237 8804

FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

56
342 
WGUS54 KBMX 131342
FFWBMX
ALC119-131700-
/O.EXT.KBMX.FF.W.0017.000000T0000Z-230713T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Birmingham AL
842 AM CDT Thu Jul 13 2023

The National Weather Service in Birmingham has extended the

* Flash Flood Warning for...
  Sumter County in west central Alabama...

* Until noon CDT.

* At 842 AM CDT, Sumter County Emergency Management reported 
  dangerous Flash Flooding ongoing in several locations throughout 
  the county, including roads impassible in Livingston and water 
  rescues due to flooding in York. Between 6 and 8 inches of rain 
  have fallen based on radar estimates. Additional rainfall amounts 
  of 1 to 2 inches are possible in the warned area over the next 
  couple of hours.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Emergency management reported.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Demopolis, Livingston, York, Cuba, Gainesville, Epes, Emelle, The 
  University Of West Alabama, Bluffport, Boyd, Coatopa, Dug Hill, 
  Kinterbish, Geiger, Lilita, Old Mallard Airport, Bellamy, 
  Sumterville, Payneville and Ward.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 3231 8794 3231 8842 3286 8836 3287 8818
      3286 8815 3283 8818 3280 8807 3277 8808
      3277 8811 3271 8809 3270 8812 3269 8804
      3262 8808 3259 8805 3263 8792 3261 8788
      3252 8784 3252 8791 3243 8804 3237 8804

FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

56
151 
WGUS54 KBMX 131630
FFWBMX
ALC119-131900-
/O.EXT.KBMX.FF.W.0017.000000T0000Z-230713T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Birmingham AL
1130 AM CDT Thu Jul 13 2023

The National Weather Service in Birmingham has extended the

* Flash Flood Warning for...
  Sumter County in west central Alabama...

* Until 200 PM CDT.

* At 1130 AM CDT, Sumter County Emergency Management continued to 
  report dangerous Flash Flooding ongoing in several locations 
  throughout the county, including roads still deemed impassible. 
  Between 6 and 8 inches of rain have fallen based on radar 
  estimates this morning. Additional rainfall amounts of 1 to 2 
  inches are possible in the warned area through 2pm.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Emergency management reported.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Demopolis, Livingston, York, Cuba, Gainesville, Epes, Emelle, The 
  University Of West Alabama, Bluffport, Boyd, Coatopa, Dug Hill, 
  Kinterbish, Geiger, Lilita, Old Mallard Airport, Bellamy, 
  Sumterville, Payneville and Ward.

The Flash Flood Warning has been extended until 2pm due to 
additional heavy rainfall moving into the area from Mississippi.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 3231 8794 3231 8842 3286 8836 3287 8818
      3286 8815 3283 8818 3280 8807 3277 8808
      3277 8811 3271 8809 3270 8812 3269 8804
      3262 8808 3259 8805 3263 8792 3261 8788
      3252 8784 3252 8791 3243 8804 3237 8804

FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

56
067 
WGUS74 KBMX 131856
FFSBMX

Flash Flood Statement
National Weather Service Birmingham AL
156 PM CDT Thu Jul 13 2023

ALC119-131906-
/O.EXP.KBMX.FF.W.0017.000000T0000Z-230713T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sumter AL-
156 PM CDT Thu Jul 13 2023

...FLASH FLOOD WARNING AT 2 PM CDT THIS AFTERNOON FOR SUMTER COUNTY 
HAS BEEN REPLACED WITH A FLOOD WARNING...

LAT...LON 3231 8794 3231 8842 3286 8836 3287 8818
      3286 8815 3283 8818 3280 8807 3277 8808
      3277 8811 3271 8809 3270 8812 3269 8804
      3262 8808 3259 8805 3263 8792 3261 8788
      3252 8784 3252 8791 3243 8804 3237 8804

$$

25/Owen

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Jul 13, 3:46 AM CDT, 2 hours 31 minutes earlier.

Area forecast discussion, Jul 13, 3:46 AM CDT, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
346 AM CDT Thu Jul 13 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(Today through Friday)
Issued at 320 AM CDT THU JUL 13 2023

A low amplitude pattern continues across the CONUS today, with a
flattened ridge across much of the west and broad troughing over
the Great Lakes and East Coast. This puts Central Alabama within
west northwesterly flow aloft and west to southwesterly low level
flow. The combination of moisture and forcing from shortwaves
aloft will bring increased rain chances through Friday.

This morning, a weak shortwave over Central MS is already kicking
off scattered showers and storms, that are slowly pushing
eastward. Expect this activity to be impacting far western
counties before sunrise. With the arrival of a second shortwave
within northwesterly flow this afternoon, convection will become
more widespread. The early start to rain and increased cloud cover
this morning will keep temperatures in the mid 80s to lower 90s.
A few locations in the southeast will see heat indices warm above
100F.

Activity will decrease tonight, with temperatures remaining in
the low to mid 70s. A brief rain free period is possible
overnight, before the next shortwave approaches the Tennessee
Valley early Friday, and provides focus for showers and storms.
Highs will be a couple degrees warmer, which will push heat
indices above 100F for a larger portion of the area, with
locations in the south and west likely to hit 105F.

14

&&

.LONG TERM...
(Friday through Wednesday)
Issued at 320 AM CDT THU JUL 13 2023

Warm weather will be the story of the extended, with weekend highs
in the lower 90s giving way to mid 90s next week. We will remain in
the northwest flow pattern for the weekend, with decent PoPs each
day. An upper low forecast to pass over the Great Lakes region by
early week, which will support generally lower rain and storm
chances by Tuesday. A ridge over the southwestern United States will
slide eastward over the southern Great Plains by midweek, with
Alabama on the eastern periphery of this 598 mbar ridge. As such,
Wednesday and Thursday look to be the warmest, with current trends
indicating temps above 95F and heat index values above 105F in many
areas and generally low rain and storm chances both afternoons.

12

&&

.AVIATION...
(06Z TAFS)
Issued at 1239 AM CDT THU JUL 13 2023

An unsettled weather pattern continues across Central Alabama
through this forecast period. For the next few hours, scattered
clouds with VFR cigs are expected, with localized fog. Fog is
most likely at terminals near bodies of water, like MGM where vis
could drop below 1.5 miles through sunrise.

A shortwave will kick off showers and a few storms to our west
over the next few hours. That activity will spread eastward,
impacting TCL as early as 13Z. Through the day, showers and
thunderstorms will become more widespread, likely impacting all
terminals at some point during the day. Given the uncertainty on
development, will cover the activity with prob30s.

14

&&

.FIRE WEATHER...

Hot and humid conditions continue through the next few days, with
afternoon and evening thunderstorms expected each day through the
weekend. Heat indices up 95-105F each day, with RH values remaining
above 50 percent through the weekend. Generally light westerly to
southerly 20ft winds will persist through the next several days, up
to 6-8 mph at times.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     89  71  90  71 /  50  30  50  30
Anniston    90  73  90  72 /  50  30  50  30
Birmingham  88  74  90  73 /  60  30  60  30
Tuscaloosa  89  74  91  74 /  60  30  60  30
Calera      87  73  90  73 /  60  30  60  30
Auburn      89  73  88  73 /  50  30  60  30
Montgomery  90  74  92  74 /  60  30  60  30
Troy        91  73  92  73 /  60  30  70  30

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...14
LONG TERM....58
AVIATION...14
Hazardous weather outlook, Jul 13, 3:26 AM CDT, 2 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
326 AM CDT Thu Jul 13 2023

ALZ011>015-017>050-141130-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
326 AM CDT Thu Jul 13 2023

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The combination of increasing temperatures and high humidity could
produce afternoon heat indices around 105 degrees Friday through
Sunday and again on Tuesday and Wednesday.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not
expected at this time.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 5:32 AM CDTAreal Flood AdvisoryBMXSumter3 hr
Jul 13, 8:01 AM CDTRiver Flood WarningBMXSumter6 days
Jul 13, 8:28 AM CDTFlood WatchBMXBibb, Chilton, Dallas, Greene, Hale, Marengo and 4 more9 hr
Jul 13, 9:03 AM CDTFlash Flood Warning Considerable damage threatBMXSumter5 hr
Jul 13, 10:16 AM CDTAreal Flood AdvisoryBMXPickens4 hr
Jul 13, 1:56 PM CDTAreal Flood WarningBMXSumter3 hr

Nearby

Flash Flood Warnings in Alabama, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.